November 28, 2021

Can you take ibuprofen and paracetamol at the same time and what is the difference between pain relievers?

SOMETIMES the pain from fever, fractures, or arthritis is too much, and you will wonder if you can use both paracetamol and ibuprofen to double the benefits.

There is a difference between the two types of over the counter medications.

1

Credit: Getty – Contributor

Not everyone can take either of these drugs, some people are advised not to take them.

And while some people can take them at the same time, it can be dangerous for others.

Here we reveal everything you need to know.

Can we take ibuprofen and paracetamol together?

If you are 16 or older, the NHS advises that it is perfectly safe to take paracetamol and ibuprofen together.

You can choose to take the two tablets at the same time or at intervals.

For example, you can spread your doses four hours to two hours apart.

However, health services advise you to think carefully if you really need both – and to see your GP if you are still self-medicating after three days.

Both drugs can be safely mixed with alcohol, although it is not a good idea to drink too much if you feel unwell.

There are also over-the-counter drugs that combine paracetamol and ibuprofen, so you don’t need a packet of both.

What is the difference between ibuprofen and paracetamol?

The main difference between the two drugs is that ibuprofen has anti-inflammatory effects, unlike paracetamol.

Both drugs can be taken every four hours and used to relieve pain and control fever.

However, ibuprofen is more effective at relieving inflammation, making it a nonsteroidal anti-inflammatory drug (NSAID).

Inflammation occurs for a variety of reasons: it can be a sign of infection or it is the body’s response to damage. It could be taken to relieve arthritis, period pain, back pain, or toothache. It can relieve swelling caused by sprains and strains – although the NHS says wait at least 48 hours to avoid slowing the healing process.

The other main difference is that ibuprofen should never be taken on an empty stomach, as it can irritate the lining of the stomach and cause ulcers or bleeding.

Ibuprofen is most effective when taken with or immediately after food.

Paracetamol does not need to be taken after a meal and is generally safe to take with other medicines.

When should you not take ibuprofen and paracetamol at the same time?

You should not give a child ibuprofen and paracetamol together.

Instead, the NHS advises that, if one doesn’t seem to help, you switch to the other pain reliever when their next dose is due.

Who shouldn’t take either pain reliever?

Ibuprofen and paracetamol are also broken down differently by the body.

Some people cannot take ibuprofen, especially those who:

  • You have ever had an allergic reaction to ibuprofen or any other medicine
  • Have had any allergic symptoms such as wheezing, runny nose, or skin reactions after taking aspirin or another NSAID.
  • Trying to get pregnant or are already pregnant
  • Have high blood pressure that is not under control

Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:

  • Had bleeding in the stomach, stomach ulcer or a hole (perforation) in the stomach
  • A health problem that means you have an increased risk of bleeding
  • Liver problems, such as liver fibrosis, cirrhosis, or liver failure
  • Heart disease or severe heart failure
  • Renal failure
  • Crohn’s disease or ulcerative colitis
  • Chickenpox or shingles – taking ibuprofen may increase the risk of certain infections and skin reactions

Those over 65 are also at greater risk of stomach ulcers if they take ibuprofen, and it may not be advisable to do so if they have a chronic illness.

Pregnant women should avoid taking ibuprofen if possible, and they are usually advised to take acetaminophen instead.

However, paracetamol should also be used with caution.

A 2018 study from the University of Edinburgh found that the two pain relievers, taken during pregnancy, could affect the fertility of future generations by reducing the number of cells in a fetus that become sperm and egg-producing cells. .

What are the side effects of paracetamol and ibuprofen?

Paracetamol rarely causes side effects when taken in the right doses, but the NHS says it can cause:

  • An allergic reaction which can cause a rash and swelling
  • Hot flashes, low blood pressure and fast heartbeat – this can sometimes happen when paracetamol is given in a hospital into a vein in your arm
  • Blood disorders, such as thrombocytopenia and leukopenia
  • Damage to the liver and kidneys, if you take too much – it can be fatal in severe cases

Side effects of taking too much ibuprofen can include:

  • Feel and be sick
  • Stomach pain
  • Feeling tired or drowsy
  • Black poop and blood in your vomit – a sign of bleeding in your stomach
  • Ringing in your ears
  • Difficulty breathing or changes in your heart rate

If you develop these side effects and think they may be caused by paracetamol or ibuprofen, talk to your GP or pharmacist.

How long should you leave between taking paracetamol and ibuprofen?

For paracetamol, the usual adult dose is one or two 500 mg tablets up to four times in 24 hours.

You should always leave four hours between doses.

For ibuprofen, the usual adult dose is one or two 200 mg tablets three times a day.

In some cases, a doctor may prescribe a higher dose of up to 600 mg to be taken four times a day if needed.

If you take ibuprofen three times a day, leave at least six hours between doses.

However, if you take it four times a day, leave at least four hours between doses.

For those who have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules.

It is usual to take them once a day in the evening or twice a day, but allow an interval of 10 to 12 hours between doses if you are taking ibuprofen twice a day.

What happens if you take too much paracetamol and ibuprofen?

Taking too much ibuprofen or paracetamol can be dangerous.

Do not be tempted to take a double dose if your pain is really severe.

If you know that you have taken too much or overdosed, you should call a doctor immediately.

Don’t drive to A&E yourself – have someone else drive you or call an ambulance.

Take the pill bag or the leaflet it contains and any remaining medicine with you.

How many consecutive days can you take ibuprofen and paracetamol?

If you are taking ibuprofen tablets, the NHS advises that you take the lower dose for the shortest time.

For short-lived pain like toothache or period pain, you may only need to take it for a day or two.

Do not use it for more than 10 days unless you have told your doctor and do not use ibuprofen gel, foam or spray for more than two weeks without telling your doctor.

You may need to take ibuprofen for a longer time if you have a long-term health problem, such as rheumatoid arthritis.

For those who need to take ibuprofen for more than six months, your doctor may prescribe medicine to protect your stomach from side effects.

As for paracetamol, you should never take more than eight tablets in 24 hours.

If your symptoms for which you are taking the tables do not improve after three days, you should contact your GP or call NHS 111.

From headaches to period pain – here’s what pain relievers you should take


Source link